Doxycycline and smell and taste disorders
Posted: Sun 4 Apr 2010 9:50
LymeNet Europe Forum
Discussion and Conclusion
Doxycycline is commonly used in the treatment of upper respiratory tract infection. The infection
itself could also cause reduction in smell and taste. In a spontaneous reporting system a
pharmacovigilance centre is dependent on reports made of ADRs. Even though there is a
possibility of confounding by indication, 36 reports of smell and taste disorders, significantly more
often reported in the Lareb and WHO database, except for dysgeusia/taste perversion, is
indicative for a signal, even though the causality of the individual cases themselves are not.
Besides, in three of the reports the indication was Lyme disease which is not associated with
smell and taste disorders.
Other possible confounding factors include the co-medication. A few
patients also used other drugs such as corticosteroids (oral or nasal spray) or metronidazole
which are also known to induce smell and taste disorders . Levothryroxine and hypothyroidism
are also associated with smell and taste disorders.
The Netherlands Pharmacovigilance Centre Lareb has received 36 reports concerning smell
and/or taste disorders related to the use of doxycycline. The majority of the reports concern
female patients (n=29). This association is disproportionally present in both the Lareb as well as
the WHO database except for dysgeusia/taste perversion Information about this association in
literature is limited to one case report.
Possible mechanism for this ADR include interference with
binding of tastants and odorants to their specific receptor, alterations of the oral, gastric and
intestinal flora which can lead to superimposed infections (e.g. candidiasis, caries) and
periodontal disease and the fact some anti-bacterials taste bitter, metallic and/or sour at
concentrations that occur in salivary secretion.
while its unfortunate that Cobs had taste perversions on levoquin thats not really pertinent since that drug is way different in action, effects and chemistryby Cobwebby » Tue 6 Apr 2010 16:48
My smell and taste went wonko when I was given IV Levaquin.Took about three weeks to resolve back to my norm